Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 47, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 28, 2018, 7:54 PM EDT for Clare County, Isabella County, Michigan. It was in force for 66 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 7:54 PM EDT (23:54 UTC)
- Expired
- Aug 28, 2018, 9:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clare County, MI, Isabella County, MI
The radar
The NCL Michigan radar (KAPX), 114 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 8:05 PM EDT | TSTM WND DMG | 2 W Harrison, MI | *** 1 INJ *** NUMEROUS DOWNED TREES AROUND HARRISON WITH ONE BARN DESTROYED. ONE HOME SUSTAINED SIGNIFICANT DAMAGE FROM FALLEN TREES. A PERSON WAS INJURED AFTER A TREE FELL ON THEIR CAR WITH THEM INSIDE. EXACT LOCATION OF DAMAGE POINTS UNKNOWN AT THIS TIME. TI |
| Aug 28, 8:05 PM EDT | TSTM WND GST 65 | 3 Wsw Lake George, MI | NWS STORM SURVEY CONFIRMS STRAIGHT LINE WINDS OF 55 TO 65 MPH DOWNED LARGE TREE BRANCHES WITH A FEW UPROOTED TREES FROM WINDOVER LAKE TO LAKE GEORGE. TIME ESTIMATED BY RADAR. |
| Aug 28, 8:10 PM EDT | TSTM WND DMG | Leota, MI | PHOTOS OF NUMEROUS TREES UPROOTED AND SOME SNAPPED. DAMAGE TO BUILDINGS AND VEHICLES DUE TO FALLEN TREES. AFFECTED A LARGE PORTION OF LEOTA AREA. |
| Aug 28, 8:20 PM EDT | TSTM WND GST 55 | 10 Ne Harrison, MI | NWS STORM SURVEY FOUND SEVERAL SMALL TREE BRANCHES DOWN CONSISTENT WITH STRAIGHT LINE WINDS OF 45-55 MPH. TIME ESTIMATED BY RADAR. |
| Aug 28, 8:35 PM EDT | TSTM WND DMG | 5 S Beal City, MI | A DOZEN REPORTS ACROSS THE COUNTY OF TREES ACROSS ROADS. ONE VEHICLE ACCIDENT DUE TO A FALLEN TREE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 6:23 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted.
606 WUUS53 KGRR 282354 SVRGRR MIC035-073-290100- /O.NEW.KGRR.SV.W.0047.180828T2354Z-180829T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 754 PM EDT TUE AUG 28 2018 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Isabella County in central Michigan... Clare County in central Michigan... * Until 900 PM EDT. * At 753 PM EDT, severe thunderstorms were located along a line extending from near Marion to near Evart to 7 miles east of White Cloud, moving east at 70 mph. This storm has a history of producing widespread wind damage. Additionally, weak rotation has been noted along this line. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Mount Pleasant... Clare... Shepherd... Farwell... Rosebush... Lake Isabella... Lake... Brinton... Loomis... Lake George... Temple... Delwin... Beal City... Winn... Leota... Weidman... Blanchard... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. These storms may cause serious injury and significant property damage. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4416 8461 4347 8461 4347 8508 4416 8508 TIME...MOT...LOC 2353Z 269DEG 59KT 4415 8516 4390 8534 4356 8561 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ BORCHARDT
3 follow-up statements
687 WWUS53 KGRR 290023 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 823 PM EDT TUE AUG 28 2018 MIC035-073-290100- /O.CON.KGRR.SV.W.0047.000000T0000Z-180829T0100Z/ Isabella MI-Clare MI- 823 PM EDT TUE AUG 28 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR ISABELLA AND CLARE COUNTIES... At 822 PM EDT, severe thunderstorms were located along a line extending from near Nester Township to 7 miles northeast of Clare to 5 miles southeast of Lake Isabella, moving east at 70 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Mount Pleasant... Clare... Shepherd... Farwell... Rosebush... Lake Isabella... Lake... Brinton... Loomis... Lake George... Temple... Delwin... Beal City... Winn... Leota... Weidman... Blanchard... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4416 8461 4347 8461 4347 8508 4416 8508 TIME...MOT...LOC 0022Z 269DEG 59KT 4416 8449 4391 8468 4357 8495 HAIL...<.75IN WIND...60MPH $$ 04
686 WWUS53 KGRR 290047 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 847 PM EDT TUE AUG 28 2018 MIC035-073-290100- /O.CON.KGRR.SV.W.0047.000000T0000Z-180829T0100Z/ Isabella MI-Clare MI- 847 PM EDT TUE AUG 28 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR ISABELLA AND EASTERN CLARE COUNTIES... At 847 PM EDT, severe thunderstorms were located along a line extending from near Alger to near Rhodes to near Shepherd, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Mount Pleasant... Clare... Shepherd... Rosebush... Delwin... Beal City... Loomis... Winn... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4416 8461 4347 8461 4347 8508 4404 8468 TIME...MOT...LOC 0047Z 276DEG 32KT 4415 8408 4390 8427 4356 8465 HAIL...<.75IN WIND...60MPH $$ 04
532
WWUS53 KGRR 290051
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
851 PM EDT TUE AUG 28 2018
MIC035-073-290101-
/O.EXP.KGRR.SV.W.0047.000000T0000Z-180829T0100Z/
Isabella MI-Clare MI-
851 PM EDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR ISABELLA AND EASTERN CLARE
COUNTIES WILL EXPIRE AT 900 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
central Michigan.
LAT...LON 4416 8461 4347 8461 4347 8508 4404 8468
TIME...MOT...LOC 0051Z 270DEG 59KT 4415 8373 4390 8392 4356 8431
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 7:53 PM EDT, 1 minute earlier.
Area forecast discussion, Aug 28, 7:53 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
753 PM EDT Tue Aug 28 2018
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 142 PM EDT Tue Aug 28 2018
A slow moving cold front will push southeastward through the
region later tonight through Wednesday. Several rounds of showers
and thunderstorms will occur ahead of this frontal passage. Some
of these will be accompanied by heavy rain and severe weather. An
area of high pressure will move in behind the departing front for
Thursday drying the weather out.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 315 PM EDT Tue Aug 28 2018
The atmosphere was destabilizing rapidly here in Southwest Lower
Michigan at this time. Looking upstream storms were developing
across WI...some of which were severe. These storms will continue
to build east tonight. High Res models show the potential for
multiple rounds of storms with an increased risk for some to
repeat over the same area. With PWAT values running around 2
inches...deep cape and a right entrance region to an upper level
jet, an increased potential for flooding exists. Effective deep
layer shear supports organized convection with wind being the main
threat. We also noted a forecasted spike in the 0 to 1 SRH this
evening...especially toward Ludington and Big Rapids...so will
need to monitor the Tornado potential closely.
The surface front will push slowly through the CWA on Wednesday.
Typically showers tend to be rather numerous in these slow moving
fronts behind the main instability axis. For this reason will
feature high pops to start the day on Wed mainly for southeast
counties.
.LONG TERM...(Friday through Tuesday)
Issued at 315 PM EDT Tue Aug 28 2018
Another wave of low pressure pushes through on Saturday. There
will be some instability accompanying the passage of this feature
so will allow for a few storms. How far south and east the surface
front tracks away from the area is uncertain. It appears there is
a trend for the front to stall out further north. This may act to
keep some showers around through Labor Day. Will need to monitor
trends closely
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 747 PM EDT Tue Aug 28 2018
Multiple rounds of thunderstorms with high winds will track
through the TAF sites this evening. Low cloud and visibility
impacts are expected as well. The storms will diminish later
tonight...but low cloud impacts could expand and persist into
Wednesday. Rounds of showers will persist into Wednesday so
visibilities could be locally lower. During the afternoon a drier
airmass pushes in from the northwest which should translate to
lessening impacts.
&&
.MARINE...
Issued at 315 PM EDT Tue Aug 28 2018
While a lull in the hazardous conditions may exist tonight...they
winds and waves build again on Wednesday. To keep things
simple...will just stretch the headline through Wednesday.
&&
.HYDROLOGY...
Issued at 315 PM EDT Tue Aug 28 2018
Round number 2 of convection produced one half to one inch of rain
across a good portion of West Michigan overnight. Isolated amounts
over two inches were indicated on MRMS QPE with gage correction over
southern Oceana...Muskegon...and northern Kent counties. MRMS 48
hour precipitation totals show a band of greater than 6 inches of
rain across Muskegon county into extreme southern Newaygo county
into northern sections of Kent county. The highest totals...in
excess of 8 inches...were indicated just north of Muskegon.
Short term models continue to indicate showers and thunderstorms
moving through West Michigan late this afternoon and tonight. Even
more moisture-laden air will develop ahead of the cold front moving
into the region this evening...with precipitable water values in
excess of two inches. This will produce an atmosphere conducive to
highly efficient (nearly tropical) rainfall rates...similar to what
we have seen across Wisconsin and Lower Michigan since Sunday.
While sandy soils across West Michigan typically recover quickly
from heavy rainfall...soils here in the Grand Rapids area have not
drained fully from the rain overnight...and 48 hour rain totals here
are in the one to two inch range...far less than to our north. This
will lead to a greater percentage of runoff from the rain tonight.
Current forecasts keep area rivers below flood stage. The
combination of the excessive rainfall rates and greater runoff
potential will make significant rises likely on most rivers in West
Michigan. Rivers most prone to rising above flood stage include the
Muskegon...Little Muskegon...Chippewa...White and Rogue.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Wednesday afternoon for MIZ037-
043-050-056-064-071.
Flood Watch through Wednesday morning for MIZ037>040-043>046-
050>052-056>059-064>067-071>074.
LM...Small Craft Advisory until 5 PM EDT Wednesday for LMZ844>849.
&&
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...MWS
MARINE...MJSHazardous weather outlook, Aug 28, 1:32 PM EDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 132 PM EDT Tue Aug 28 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290930- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 132 PM EDT Tue Aug 28 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Several rounds of thunderstorms are expected beginning later this afternoon and continuing tonight. Some of these storms are expected to be severe with damaging winds and hail the main risks. In addition, torrential rainfall will accompany the storms. A flooding threat exists, especially if storms repeat over the same area. In addition, the soil is saturated in portions of West Central Lower Michigan due to recent heavy rainfall with elevated stream levels...lowering the flood threshold. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday, mainly in the morning. Severe weather and heavy rain are not expected, although areas of flooding may linger. After dry weather on Thursday and Friday, thunderstorms are possible again over Labor Day weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and tonight. LMZ844>849-290930- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 132 PM EDT Tue Aug 28 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Winds and waves will remain hazardous to small craft, swimmers, and anyone venturing out on piers this afternoon. Thunderstorms are expected over all of Lake Michigan later this afternoon and tonight. Some of these storms could produce winds to 50 knots. Frequent lightning is expected as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hazardous winds and waves are possible on Wednesday, but the wind will be northerly rather than southerly. Thunderstorms are possible Wednesday morning but are not expected to be severe. After dry weather on Thursday and Friday, thunderstorms are possible again over Labor Day weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and tonight. Meade MJS
In the hours before
Local storm report, Aug 28, 6:56 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
656 PM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST W MICH REGIONAL ARPT 42.74N 86.11W
08/28/2018 M40 MPH ALLEGAN MI ASOS
ASOS STATION BIV, W MICH REGIONAL ARPT.
&&
WHLocal storm report, Aug 28, 7:04 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
704 PM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM FLOOD 1 E HOLLAND 42.77N 86.08W
08/28/2018 ALLEGAN MI TRAINED SPOTTER
SIGNIFICANT PONDING REPORTED AT 32ND ST AND
WAVERLY RD.
&&
WHLocal storm report, Aug 28, 7:13 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
713 PM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 4 SSE HAMILTON 42.62N 85.97W
08/28/2018 E0.25 INCH ALLEGAN MI PUBLIC
&&
WHLocal storm report, Aug 28, 7:17 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
717 PM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 2 S FENNVILLE 42.56N 86.10W
08/28/2018 E0.25 INCH ALLEGAN MI PUBLIC
&&
WHLocal storm report, Aug 28, 7:39 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
739 PM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND GST MUSKEGON GLERL 43.23N 86.34W
08/28/2018 M44 MPH MUSKEGON MI MESONET
MESONET STATION MKGM4, MUSKEGON GLERL.
0928 AM TSTM WND GST MUSKEGON NORTH BREAKWAT 43.23N 86.35W
08/28/2018 M40 MPH LMZ847 MI MESONET
MESONET STATION XMSK, MUSKEGON NORTH
BREAKWATER LIGHT.
&&Local storm report, Aug 28, 7:47 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
747 PM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 3 ENE ROCKFORD 43.15N 85.51W
08/28/2018 KENT MI TRAINED SPOTTER
SEVERAL 8 INCH DIAMETER TREES REPORTED DOWN
NEAR 12 MILE RD AND SHANER AVE.
&&
WHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 12:35 AM EDT | Special Marine Warning | GRR | 55 min | |
| Aug 28, 12:54 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 66 min |
| Aug 28, 1:50 AM EDT | Special Weather Statement | GRR | Lake | 85 min |
| Aug 28, 1:52 AM EDT | Special Weather Statement | GRR | Oceana | 83 min |
| Aug 28, 2:24 AM EDT | Special Weather Statement | GRR | Osceola | 66 min |
| Aug 28, 3:51 AM EDT | Areal Flood Advisory | GRR | Muskegon, Oceana | 6 hr |
| Aug 28, 10:59 AM EDT | Flood Watch | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 16 hr |
| Aug 28, 6:07 PM EDT | Special Marine Warning | GRR | 83 min | |
| Aug 28, 6:23 PM EDT | Special Weather Statement | GRR | Allegan | 52 min |
| Aug 28, 6:34 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 41 min |
| Aug 28, 6:42 PM EDT | Severe Thunderstorm Warning | GRR | Mason, Muskegon, Oceana | 63 min |
| Aug 28, 6:48 PM EDT | Special Marine Warning | GRR | 57 min | |
| Aug 28, 7:06 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 39 min |
| Aug 28, 7:14 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mecosta, Newaygo, Osceola | 61 min |
| Aug 28, 7:26 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.